Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 21, 2005, 4:08 PM CST for Cherokee County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2005, 4:08 PM CST (22:08 UTC)
- Expired
- Feb 21, 2005, 4:45 PM CST
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 12:45 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 212209
SVRBMX
ALC019-212245-
/O.NEW.KBMX.SV.W.0001.050221T2208Z-050221T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CST MON FEB 21 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA
* UNTIL 445 PM CST
* AT 403 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15
MILES NORTH OF BLANCHE TO 7 MILES NORTHWEST OF BLANCHE TO 16 MILES
WEST OF BLANCHE...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF FORT PAYNE TO FORT PAYNE TO 8 MILES SOUTH OF RAINSVILLE...AND
MOVING EAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GAYLESVILLE.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 3453 8551 3442 8558 3428 8576 3420 8544
3433 8547
$$1 follow-up statement
000
WWUS54 KBMX 212228
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CST MON FEB 21 2005
ALC019-212245-
/O.CON.KBMX.SV.W.0001.000000T0000Z-050221T2245Z/
CHEROKEE AL-
427 PM CST MON FEB 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CST FOR
NORTHERN CHEROKEE COUNTY...
AT 423 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL. THESE STORMS WERE LOCATED IN THE NORTHERN PART OF
CHEROKEE COUNTY...MOVING EAST AT 45 MPH.
THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3448 8551 3442 8558 3436 8565 3428 8561
3428 8547 3433 8547
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:43 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 21, 2:43 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 243 PM CST MON FEB 21 2005 .SHORT TERM (TONIGHT - WED NIGHT) STALLED FRONTAL BOUNDARY WANTING TO SINK SOUTHWARD, BUT NOT A WHOLE LOT OF PUSH BEHIND IT. DEWPOINTS OVER CENTRAL ALABAMA ARE IN THE LOW AND MID 60S WITH NEAR RECORD HIGHS ACROSS OUR SOUTHERN COUNTIES. AIRMASS WILL REMAIN UNSTABLE ACROSS THE AREA THROUGH TOMORROW. MAIN QUESTION IS HOW FAR SOUTH WILL THE FRONTAL BOUNDARY MAKES IT. ETA 12Z RUN IS SLOWER THAN THE GFS IN SHOWING THE DRIER AIR WORKING SOUTHWARD THROUGH OUR CWA BY TOMORROW AFTERNOON. WILL LEAN TOWARD THE SLOWER AND MORE UNSTABLE ETA FOR THE SHORT TERM. THIS MEANS KEEPING POPS IN THE LIKELY RANGE OVERNIGHT FOR OUR NORTHERN HALF WITH MID AND MID CHANCE POPS ACROSS THE SOUTH. A LOT OF THIS MAY BE DIURNALLY DRIVEN, BUT WITH HIGH MOISTURE AND INSTABILITY, SEEMS LIKE THE REASONABLE WAY TO GO. TUESDAY...NIETHER THE GFS OR ETA ARE SHOWING MUCH QPF TOMORROW, BUT ETA CONTINUES TO SHOW VERY UNSTABLE AND MOIST AIRMASS THROUGH THE AFTERNOON...WITH SEVERAL WEAK UPPER LEVEL IMPULSES MOVING ACROSS THE SOUTHEAST. WITH BOUNDARY SLOWLY WORKING ITS WAY ACROSS CENTRAL ALABAMA...WILL GO WITH LIKELY POPS ACROSS THE SOUTHERN HALF AND LOW TO MID CHANCE ACROSS THE NORTH. LOOKS LIKE STRONGER STORMS WILL BE DIURNALLY DRIVEN...SO A LOT SHOULD DEPEND ON MAX TEMPS. WEDNESDAY IS ANOTHER TOUGH DAY AS A SERIES OF WEAK SHORT WAVES MOVE ACROSS THE SOUTHEAST GENERATING ANOTHER ROUND OF POTENTIALLY HEAVY SHOWERS AND THUNDERSTORMS ACROSS THE AREA...PRIMARILY ALONG AND NEAR WHATS LEFT OF OLD BOUNDARY. SO LOCATION OF THIS BOUNDARY WILL BE KEY TO DETERMNING TEMPS AND LOCATION OF HEAVIEST RAINFALL POTENTIAL. WILL GO WITH CATEGORICAL POPS ACROSS THE SOUTH AND LIKELY TO HIGH CHANCE NORTH. 18Z ETA CAME IN WITH 60 DEGREE DEWPOINT LINE AS FAR NORTH AS CLANTON ON WED...SUGGESTING BOUNDARY MAY GET HUNG UP BETWEEN CLANTON AND MGM. .LONG TERM...(THURSDAY - MONDAY) NOT GOING TO MAKE MANY CHANGES IN THE LONG TERM. LOOKS LIKE DRIER AIR...AT LEAST IN THE LOWER LEVELS...SHOULD WORK ITS WAY THROUGH THE AREA LIMITING RAIN CHANCES THROUGH FRIDAY. TEMPS SHOULD BE A BIT MORE SEASONAL, BUT WITH UPPER LEVEL ZONAL FLOW, DONT SEE ANY FREEZING TEMPS. BY SATURDAY, GFS IS SHOWING A GULF LOW DEVELOPING...POSSIBLY SPREADING SHOWERS ACROSS THE SOUTHERN THIRD OF THE CWA SO WILL INCLUDE SLIGHT CHANCE POPS FOR THESE AREAS. DEEPER SOUTHWEST FLOW DEVELOPS BY SUNDAY NIGHT AND MONDAY BRINGING THE NEXT WIDE SPREAD CHANCE FOR A FEW SHOWERS. WILL STAY CLOSE TO GUIDANCE FOR TEMPS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 58 65 43 58 / 60 30 10 30 ANNISTON 61 70 44 59 / 60 30 10 40 BIRMINGHAM 60 69 45 59 / 60 30 20 60 TUSCALOOSA 61 73 47 61 / 60 30 20 80 CALERA 61 73 47 61 / 60 40 20 70 AUBURN 60 76 50 66 / 40 60 40 70 MONTGOMERY 58 77 52 67 / 40 60 50 90 TROY 58 77 54 68 / 30 60 50 90 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88
Hazardous weather outlook, Feb 21, 1:22 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 122 PM CST MON FEB 21 2005 ALZ011>015-017>050-221330- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 122 PM CST MON FEB 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). STRONG TO SEVERE THUNDERSTORMS COULD MOVE AS FAR SOUTHWARD AS INTERSTATE 20 BY LATE AFTERNOON OR EARLY EVENING. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO MOVE INTO THE AREA WILL BE LARGE HAIL...ALTHOUGH SOME DAMAGING WIND GUSTS ARE ALSO POSSIBLE. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). A FEW STRONG THUNDERSTORMS MAY DEVELOP DURING THE DAY TIME HOURS BOTH TUESDAY AND WEDNESDAY. THURSDAY THROUGH SUNDAY...NO OTHER HAZARDOUS WEATHER IS EXPECTED. ...SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE NORTHERN PART OF THE BIRMINGHAM COUNTY WARNING AREA SHOULD NOW BE ACTIVATED DUE TO THE THREAT OF SEVERE THUNDERSTORMS.
In the hours before
Special weather statement, Feb 21, 3:12 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 312 PM CST MON FEB 21 2005 ALZ046-212145- BULLOCK- 312 PM CST MON FEB 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL 345 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 311 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MIDWAY...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MIDWAY THROUGH 345 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Feb 21, 3:30 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 330 PM CST MON FEB 21 2005 ALZ050-212200- BARBOUR- 330 PM CST MON FEB 21 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN BARBOUR COUNTY UNTIL 400 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 326 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHWEST OF BATESVILLE...MOVING EAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE THROUGH 400 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.